Utah, 2008

Flash Flooding in Utah, August 4, 2008

August 4, 2008 · NWS SLC · 2 events in 1 county or zone

Thunderstorms produced flash flooding in Washington County in far southwest Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms produced flash flooding in Washington County in far southwest Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 4, 2:45 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 4, 2:45 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT MON AUG 4 2008

.SYNOPSIS...MOISTURE WILL STREAM NORTHWARD TONIGHT AND TUESDAY.
DEEP SUBTROPICAL MOISTURE WILL BE IN PLACE FROM WEDNESDAY THROUGH
THE END OF THE WORKWEEK.

&&

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER SOUTHWEST
UTAH THIS AFTERNOON IN A VERY MOIST AIRMASS. SATELLITE DERIVED
IMAGERY INDICATING PRECIPITABLE WATER VALUES NEAR AN INCH AND A
QUARTER OVER SOUTHERN UTAH.  MID LEVEL DISTURBANCE LIFTING NORTH OUT
OF ARIZONA IS SERVING TO FOCUS CONVECTION.  MUCH DRIER AND RATHER
STABLE AIRMASS REMAINS IN PLACE OVER NORTHERN UTAH.

MOISTURE WILL CONTINUE TO SPREAD NORTHWARD TONIGHT AND TUESDAY AS
UPPER LEVEL RIDGE OF HIGH PRESSURE SHIFTS EASTWARD.  GIVEN DEEP
MOISTURE AND FORCING...EXPECT SCATTERED CONVECTION TO CONTINUE WELL
INTO THIS EVENING OVER SOUTHERN UTAH...WITH SOME HOLDOVER ACTIVITY
EVEN CONTINUING PAST MIDNIGHT.  STORMS HAVE BEEN EFFICIENT RAINFALL
PRODUCERS THIS AFTERNOON...SO WILL INCLUDE A MENTION OF HEAVY
RAINFALL SOUTHWEST.

GIVEN NORTHWARD PUSH OF MOISTURE...EXPECT SCATTERED THUNDERSTORM
ACTIVITY ACROSS CENTRAL AND SOUTHERN UTAH ON TUESDAY...WITH HEAVY
RAINFALL AGAIN POSSIBLE.  GIVEN UNCERTAINLY WITH RESPECT TO LOCATION
OF A TRIGGERING MECHANISM...WILL NOT ISSUE A FLASH FLOOD WATCH FOR
NOW.  ACROSS NORTHERN SECTIONS...CONVECTION SHOULD BE MORE ISOLATED
IN NATURE.

WEDNESDAY SHOULD BE THE MOST ACTIVE CONVECTIVE DAY AS DEEP MOISTURE
WILL BE IN PLACE ACROSS THE ENTIRE FORECAST AREA AND MODELS IN
GENERAL AGREEMENT WITH LIFTING A MID LEVEL DISTURBANCE ACROSS
REGION.

MODELS NOW IN GENERAL AGREEMENT WITH BUILDING UPPER RIDGE BACK OVER
FORECAST AREA ON THURSDAY AND FRIDAY.  WHILE WARMER TEMPERATURES
ALOFT AND LITTLE OR NO SYNOPTIC FORCING WILL REDUCE CONVECTIVE
ACTIVITY SOMEWHAT...DEEP MOISTURE WILL REMAIN IN PLACE SO WILL STILL
SEE ISOLATED TO SCATTERED CONVECTION.

ECMWF AND GFS BOTH SUGGEST A SERIES OF WEAK MID LEVEL DISTURBANCES
WILL BREAK DOWN RIDGE LATE IN THE WEEKEND WITH A MORE ROBUST
SOUTHWEST TO WEST FLOW SWEEPING MOISTURE OUT OF THE REGION.  THIS
SHOULD RESULT IN A SHIFT TO TYPICAL SUMMER DIURNAL
ACTIVITY...FOCUSED ACROSS THE HIGH TERRAIN.

&&

.HYDROLOGY...THREAT EXISTS FOR ISOLATED FLASH FLOODING THIS EVENING
ACROSS SOUTHERN UTAH GIVEN MOIST AIRMASS AND WEAK FLOW.  POTENTIAL
FOR FLASH FLOODING WILL INCREASE ON TUESDAY...BUT WEDNESDAY LOOKS TO
BE MOST ACTIVE.

&&

.AVIATION...NORTHWESTERLY LAKE BREEZE WILL GIVE WAY TO SOUTHEAST
DRAINAGE WINDS BY 04Z.  VFR CONDITIONS WILL PREVAIL THROUGH
TONIGHT...WITH THUNDERSTORM ACTIVITY REMAINING WELL SOUTH OF THE SLC
AREA.

&&

.FIRE WEATHER...UPPER LEVEL RIDGE WILL REMAIN IN PLACE OVER THE
GREAT BASIN THROUGH THE REMAINDER OF THE WEEK.  WITH THE CENTER OF
THE HIGH PRESSURE ALOFT REFORMING OVER THE SOUTHERN PLAINS SOUTHERLY
FLOW WILL DEVELOP ALLOWING DEEP MOISTURE TO SPREAD NORTH THROUGH
UTAH.  AS THIS DEEP MOISTURE SPREADS NORTH...AT LEAST SCATTERED
COVERAGE OF THUNDERSTORMS CAN BE EXPECTED IN CENTRAL AND SOUTHERN
UTAH ON TUESDAY AND STATEWIDE ON WEDNESDAY AND THURSDAY.  LOCALLY
HEAVY RAIN WILL BE POSSIBLE AS THE DEEP MOISTURE LIFTS NORTH. ONCE
THIS MOISTURE SPREADS THROUGH THE STATE IT IS EXPECTED TO REMAIN IN
PLACE THROUGH THE REMAINDER OF THE WEEK.

WITH THE DEEP MOISTURE SPREADING NORTH RELATIVE HUMIDITIES WILL ALSO
IMPROVE.  AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES ARE EXPECTED TO
REMAIN ABOVE CRITICAL LEVELS ACROSS MUCH OF THE STATE ON
TUESDAY...WITH THE POSSIBLE EXCEPTION BEING THE FAR NORTHWEST
PORTION OF UTAH.  MINIMUM RELATIVE HUMIDITIES SHOULD IMPROVE FURTHER
ON WEDNESDAY STATEWIDE.  OVERNIGHT RECOVERIES WILL ALSO BE QUITE
GOOD.  WITH THE HIGH PRESSURE BRINGING LIGHT WINDS ALOFT...SURFACE
WINDS WILL PRIMARILY BE TERRAIN DRIVEN AWAY FROM THUNDERSTORMS
THROUGH MUCH OF THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

AVIATION/PUBLIC...BARJENBRUCH
FIRE...GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE
VISIT...HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 4, 3:25 AM MST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
425 AM MDT MON AUG 4 2008

UTZ001>016-019>021-517-518-WYZ021-051200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
425 AM MDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL INCREASE OVER FAR SOUTHERN UTAH AND PRODUCE
ISOLATED THUNDERSTORMS WITH HEAVY RAIN. ACROSS THE NORTH
IT WILL BE MOSTLY SUNNY WITH ONLY ISOLATED THUNDERSTORMS
IN THE CENTRAL AREAS WHERE LOCAL GUSTY WINDS WILL OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DEEP SUBTROPICAL MOISTURE WILL SPREAD INTO NORTHERN UTAH STARTING
TUESDAY AND INCREASE ACROSS THE ENTIRE REGION THROUGH WEDNESDAY AS A
WEATHER DISTURBANCE PUSHES ACROSS UTAH. THIS WILL RESULT IN AN
ACTIVE THUNDERSTORM PATTERN WITH LOCALLY HEAVY RAIN AND AN INCREASED
THREAT OF FLASH FLOODING SPREADING FROM SOUTH TO NORTH. DEEP
MOISTURE IS EXPECTED TO REMAIN IN PLACE THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 40 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
August 4, 4:40 PM MST to 6:40 PM MST
Where
Washington County, 7.46 mi NE of Virgin to 6.22 mi N of Virgin
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.286, -113.098

Heavy rain caused a large flash flood on North Creek flowing out of Zion National Park. Flows increased on the Virgin River, north of the town of Virgin, from 54 cfs to 2562 cfs.

Flash Flood, Washington

When
August 4, 6:14 PM MST to 9:14 PM MST
Where
Washington County, 5.42 mi N of Ivins to 5.99 mi NE of Ivins
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.248, -113.676

Heavy rain from a thunderstorm caused flash flooding in Snow Creek Canyon. This drainage eventually flows into the Santa Clara River.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133064, 133070.